Hail, Barton
- When
- May 2, 1:57 PM CST
- Where
- Barton County, Pawnee Rock
- Measured
- 0.88 in hail
- Reported by
- Law Enforcement
- Coordinates
- 38.270, -98.980
Law enforcement also reported 40 mph winds.
A complex of storms swept east across most of the region during the afternoon and evening hours of May 2nd, 2018. As the storms moved east, a combination of large hail and damaging winds moved across the area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
A complex of storms swept east across most of the region during the afternoon and evening hours of May 2nd, 2018. As the storms moved east, a combination of large hail and damaging winds moved across the area. A few tornadoes were also reported along the leading edge of the quasi linear convective system with only brief touchdowns reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at May 2, 12:29 PM CST, 1 hour 28 minutes earlier.
Area Forecast Discussion National Weather Service Wichita KS 129 PM CDT Wed May 2 2018 .SHORT TERM...(This evening through Saturday night) Issued at 127 PM CDT Wed May 2 2018 Afternoon and evening storms are expected to be most numerous through the evening hours or around 06Z with all facets of severe weather possible before activity wanes or moves away from the area after 06Z. Repeated heavy rain may cause some localized flooding concerns, especially in areas that received heavy rainfall yesterday. A mid/upper trough over the Southern Rockies is progged to lift north and east toward the Central Rockies on Thursday. Meanwhile, a dryline will remain draped across Central KS providing a focus for deep moist convection after 18Z. The dryline is forecast to make a more rapid eastward progress across the area on Thursday afternoon with locations generally east of the Kansas Turnpike having the highest probabilities for storms. Deep layer shear remains favorable for the development of severe storms with all severe hazards possible once again across much of southeast Kansas. The threat is expected to move east of the area by 03-04Z. Fri-Sat...Shortwave ridging will return to the Central Plains states on Friday with light northerly winds, dry weather conditions and seasonably mild temperatures in the mid and upper 70s. Low level southerly flow will return to the area on Sat but dry weather conditions and mild temperatures are expected with highs in the lower 80s. .LONG TERM...(Sunday through Wednesday) Issued at 127 PM CDT Wed May 2 2018 A cold front is progged to move into the area on Sunday ushering in more seasonable air through early next week. A shortwave trough moving across the Northern Plains may bring a chance for deep moist convection to the area Tue-Wed and maintained low pops across much of the area. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1152 AM CDT Wed May 2 2018 Scattered to numerous strong to severe convection will develop and move east-northeast across parts of central and south central Kansas late this afternoon/evening. Terminals will be amended as needed as these storms approach and affect the area. Otherwise, mainly VFR conditions away from convection today with cigs lowering through the MVFR category later tonight over most areas. KED && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 84 66 85 53 / 70 80 20 0 Hutchinson 84 63 85 51 / 80 80 10 0 Newton 83 64 86 52 / 70 80 20 0 ElDorado 83 65 83 53 / 60 80 30 10 Winfield-KWLD 84 67 83 54 / 50 60 30 10 Russell 73 59 81 47 / 40 30 10 10 Great Bend 78 60 82 48 / 60 40 10 0 Salina 84 61 84 51 / 70 70 20 10 McPherson 84 62 84 50 / 80 80 10 10 Coffeyville 84 69 81 58 / 20 50 70 30 Chanute 84 67 82 56 / 20 60 70 30 Iola 83 66 82 56 / 20 70 60 30 Parsons-KPPF 84 69 81 57 / 20 50 70 30 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...MWM LONG TERM...MWM AVIATION...KED
Hazardous Weather Outlook National Weather Service Wichita KS 224 PM CDT Wed May 2 2018 KSZ032-033-047>053-067>072-082-083-091>096-098>100-031930- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 224 PM CDT Wed May 2 2018 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...This Afternoon and Tonight Severe thunderstorms are expected to develop this afternoon along a southwest-northeast oriented frontal boundary across central Kansas, roughly along and just southeast of a Great Bend to Salina line. A few discrete supercells will be possible early on, before evolving to multi-clusters or bowing segments. While these storms move east and northeast, they will also tend to develop a bit further to the south into parts of south central Kansas by early evening. The stronger supercell storms will be capable of very large hail to baseball size and damaging straight-line winds to 75 mph. A couple of tornadoes will be possible until sunset, especially with any discrete storms, or on the southern end of multi-clusters and line segments. Locally heavy rainfall due to a period of training storms could lead to minor low-land flash flooding late this afternoon and evening, especially along and just north of the highway 50 corridor in central Kansas. Minor flooding is forecast on the Salt River near Barnard. Check the latest flood statement for details. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Another round of severe thunderstorms is expected on Thursday afternoon for locations roughly east of Interstate 35. The main threats will be winds of 60-70 mph, golfball hail and a couple of tornadoes. Minor flooding on the Salt River near Barnard is forecast to linger through Thursday night. Check the latest flood statement for details. A few thunderstorms are possible as we move into early next week. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely this afternoon and evening, especially south of I-70 and northwest of the Kansas turnpike. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
The Dodge City radar (KDDC), 103 km away, was scanning. The volume nearest the first event began at 19:56 UTC.
16 hail, 6 thunderstorm wind, 2 flood, 2 tornado. Local standard time, as filed.
Law enforcement also reported 40 mph winds.
Three inch diameter tree limbs were reported down.
The public reporter the gust from social media.
Flooding was over the roadway at Elk and 240th Street.
Weak tornado formed on the leading edge of a bow echo and moved across Interstate 135. No damage was noted as it moved across an open field.
Fifty mph winds were also reported.
Fifty mph winds were also reported.
Street flooding was reported near 23rd Street north.
The public reported nickel to quarter sized hail.
A weak tornado formed on the leading edge of a bow echo and moved over open country. No damage was reported from this touchdown.
Law enforcement reported the gust.
Lumber yard had building damage and some trees were reported down across town.
A trained spotter estimated the gusts.
Utility poles were reported blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2018Every state in 2018This day in weather historyThe tornado archive for Kansas, 2018Warnings in Kansas, May 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 751131, 755408, 755409, 755411, 755413, 755414, 755415, 755416, 755420, 755421, 744058, 755422, 755423, 755424, 755425, 755426, 755427, 755428, 755429, 755430, 755431, 744059, 755432, 755433, 755434, 755435.